Hi everyone, I have a question about plaquenil regarding the eye tests.
So my rheumatologist prescribed me 200mg of plaquenil and have been taking it for about 2 months now. I am also taking imuran (125mg) and prednisolone (15mg - tapering slowly). I recently had to see my dermatologist for lichen planus and she has bumped up my plaquenil to 400mg per day. I am a little worried in regards to the eyes, as my rheeumatologist does not know about the increase in dose. And in regards with that, I will be seeing him in 3 weeks and hopefully tell him then. Its been a couple of days since I saw the dermatologist and have still kept going with my 200mg instead of 400mg.
Question: Do I need an initial eye test when I;m taking 400mg of plaquenil?
What are the symptoms of eye toxicity? and does it come by overnight? or over a long period of time?
Is 400mg a safe dose?
Thank you for taking the time to read this.
Wish you all the best
I had an initial eye exam before starting the med, then they are checked every 6 months. I was told the likely hood of your retina detaching from the use of plaquinel is 1%. The symptoms are it looks like a shade is being pulled down. And I don't know if it is an overnight occurance or something that happens over time. I just know that plaquinel made a huge difference in my health and I feel the benefits far outweigh the risk. Now if I loose my eyesight, I might feel different. But so far so good. I've been taking it since July 2008, so 3 years.
Thanks for the reply.
I have been taking 200mg daily and now I am being bumped up to 400mg per day. The doctor said start it and he will see me in 3 weeks and discuss the eye testing then. If i had any changes in my eyes, I should have felt it now when I was taking 200mg, so I think 3 weeks without the eye test should be alright with 400mg per day.
I was taking Imuran and Prednisone and my rheumatologist tapered me off of the Prednisone and is now hoping to taper me off the Imuran, leaving me only on Plaquenil. For now I'm still taking both Imurand and Plaquenil. Even though I get yearly eye exams because of my long time prednisone use, I had one specific for the reason of adding Plaquenil. I have to get this eye exam every 6 months while my regular eye exam remains once a year. So I would see about getting an initial exam set up.
I'm afraid I can't comment specifically about the plaquenil as I'm not currently on it.
However, my suggestion would be to get an eye exam now and that way you and your eye doc have a "baseline" exam to compare further exams to. That way, if the change IS a slow, progressive one, you may be able to pick up on it sooner rather than not until it gets to the point of it really affecting your vision. That way, too, if your doctor does notice changes in your vision, they can then decide at an early stage whether it's safe to continue the plaquenil.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.